Arthritis and COVID-19 - what are the risks?
We’ve pulled together the latest content from the NHS and worked with the British Society for Rheumatology on guidance to help you understand more about COVID-19 and potential risk levels.
Are rheumatology patients more at risk?
Some people are more vulnerable to coronavirus, COVID-19 than others. If you have an autoimmune condition and/or if you're receiving treatment to control your immune system your risk from COVID-19 is higher. Find out more about how to keep safe outside your home.
Some types of arthritis are caused by the immune system becoming overactive and attacking healthy parts of the body, such as the joints, by mistake. Treatments for these conditions work by dampening or suppressing the body’s immune system to prevent damage to healthy joints.
However, this also means that taking them can make you more vulnerable to picking up infections, such as COVID-19.
We've listed the drugs that suppress your immune system at the bottom of this page. Some of these treatments have other names, so if you’re not sure if yours is listed, check the packet or check with your rheumatology team if you’re still unsure.
I'm in the 'extremely vulnerable' group, what help can I get?
If you are in the ‘extremely vulnerable’ group, you can ask for help getting deliveries of essential supplies like food and medicine. In England, you may be able to get support from NHS Volunteer Responders with: collecting shopping, medication and transport to medical appointments. There's separate advice for Northern Ireland, Scotland and Wales.
I have an inflammatory condition - am I at risk?
We still don’t know for sure which people with inflammatory conditions are at highest risk from COVID-19. For this reason, people with reduced immunity or significant health problems should take extra care.
The British Society of Rheumatology (BSR) has worked with NHS England and national experts to identify which groups need to be more cautious when going outside or meeting other people. They are listed below.
I have lung disease related to my inflammatory condition
If you have been diagnosed with pulmonary hypertension – a condition where the pressure of the blood flow in the lungs is too high – you should take extra care to protect yourself.
If you have been diagnosed with interstitial lung disease – a condition where there is inflammation and scarring of the lungs – then you may need to check with your rheumatology team.
I have been treated with cyclophosphamide in the last six months
Cyclophosphamide is a powerful immune-suppressing treatment. If you have had this through a drip in the last six months, or if you have been taking cyclophosphamide tablets, then you should take extra care to protect yourself.
If you’re not sure, please check with your rheumatology team.
I take steroid tablets every day
Steroids can be used to suppress the immune system. The most common steroid tablet is called prednisolone. If you have been taking prednisolone every day for the last four weeks or more, and your daily dose of prednisolone is 20mg or more, then you should take extra care to protect yourself.
If you are taking a different steroid tablet or if you’re not sure, please check with your rheumatology team.
I am on immune-suppressing drugs (other than sulfasalazine or hydroxychloroquine) as well as a daily steroid tablet
If you take 5mg prednisolone or more every day, then you may need to shield if you’re also taking another treatment to control the immune system.
If as well as your steroid tablets you’re also being treated with a tablet, injection or intravenous drip listed in the table below, then you should take extra care to protect yourself.
If the only treatment you are taking alongside your steroids is sulfasalazine or hydroxychloroquine, then it’s not thought that your treatment puts you at the highest risk of COVID-19.
Many of the treatments listed can also have other names, so if you’re not sure, please check with your rheumatology team.
I am on two or more immune-suppressing drugs (other than sulfasalazine or hydroxychloroquine) and am aged 70 years or older
Being older increases your risk from COVID-19. If you’re over 70 and you’re being treated with two or more treatments from the tablets, injections or intravenous drip listed below, then you should take extra care to protect yourself. Many of the treatments listed can also have other names, so if you’re not sure, please check with your rheumatology team.
I am being treated with two or more immune-suppressing drugs (other than sulfasalazine or hydroxychloroquine) and I live with another long-term condition
Many long-term conditions increase your risk from COVID-19, whatever your age. This is particularly true if you have any of the following:
- lung disease, including asthma, emphysema or COPD
- kidney disease, sometimes called ‘renal impairment’
- heart disease
- high blood pressure.
If you have a long-term condition and are also being treated with two or treatments from the tablets, injections or intravenous drip listed below then you should take extra care to protect yourself. Many of the treatments listed can also have other names, so if you’re not sure, please check with your rheumatology team.
If you’re not sure whether your long-term condition increases your risk from COVID-19, please check with your rheumatology team.
Which treatments suppress my immune system?
Below is a list of immune-suppressing treatments that increase your risk from COVID-19. If you have other risk factors, then taking these treatments might mean that you should take extra care to protect yourself. Please note that some of these treatments have multiple brand names.
If you know you're receiving treatment for an inflammatory condition but you don’t recognise the name of your treatment here, please check with your rheumatology team.
Rituximab (within the last 12 months)
Stopping arthritis treatments during the COVID-19 pandemic
The guidance states that people should not stop taking their treatments for arthritis. Although it may raise your risk slightly of developing complications, not taking your medication would mean you are at risk of having a flare-up. This would put you into a higher risk group than those on treatments.